Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 94, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2012, 11:36 PM EDT for 4 counties in Pennsylvania. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2012, 11:36 PM EDT (03:36 UTC)
- Expired
- Jul 5, 2012, 12:15 AM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Indiana County, PA
The radar
The Pittsburgh radar (KPBZ), 63 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:45 PM EDT | HAIL 1 | Saxonburg, PA | |
| Jul 4, 11:51 PM EDT | HAIL 1 | 3 Wsw Saxonburg, PA | |
| Jul 4, 11:52 PM EDT | HAIL 1 | 3 W Saxonburg, PA | |
| Jul 4, 11:55 PM EDT | HAIL 0.75 | Saxonburg, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 10:19 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1419 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444
WUUS51 KPBZ 050336
SVRPBZ
PAC005-019-031-063-050415-
/O.NEW.KPBZ.SV.W.0094.120705T0336Z-120705T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 PM EDT WED JUL 4 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
SOUTHEASTERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
EXTREME SOUTHWESTERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 1215 AM EDT
* AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF SAXONBURG...MOVING EAST AT 70 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SAXONBURG... LERNERVILLE... CHICORA...
SARVER... FREEPORT... KITTANNING...
FORD CITY... LEECHBURG...
CROOKED CREEK LAKE PARK... MUFF...
RURAL VALLEY... ELDERTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
&&
LAT...LON 4043 7903 4062 7959 4064 7959 4062 7960
4063 7961 4064 7961 4068 7966 4067 7973
4072 7989 4100 7977 4085 7884
TIME...MOT...LOC 0336Z 292DEG 61KT 4077 7973
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:33 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 4, 10:33 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 PM EDT WED JUL 4 2012
.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL MOVE SOUTHWARD THROUGH THE UPPER OHIO
VALLEY OVERNIGHT WITH FOG IN AREAS THAT HAVE GOTTEN HEAVY RAIN.
BROAD HIGH PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS ACROSS
THE UPPER OHIO VALLEY INTO SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATING FOR NEW WATCH. RECENTLY DEVELOPED COMPLEX WILL COVER THE
WESTERN TWO-THIRDS OF THE AREA.
AREAS OF FOG CAN DEVELOP LATE TONIGHT WHERE HEAVY RAIN HAS
OCCURRED.
FORECASTED TEMPERATURES BASED ON BLEND OF RECENT SURFACE DATA AND
HRRR AND GFS LAMP MODEL OUTPUT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
RECENT SREF MODEL OUTPUT CONTINUES TO SHOW THE BROAD HIGH PRESSURE
ACROSS THE EASTERN AND CENTRAL U.S. STRENGTHENING THURSDAY AND
FRIDAY, THEN SHRINKING SOUTH SATURDAY.
THE MAIN EFFECT OF THE HIGH PRESSURE WILL BE TO CONTINUE THE HOT
HUMID CONDITIONS, WITH GFS, NAM, AND ECMWF MOS SHOWING THURSDAY
AND FRIDAY HAVING THE HIGHEST AFTERNOON TEMPERATURES. AS THE HIGH
PRESSURE SHRINKS SOUTH SATURDAY, HIGH TEMPERATURES SATURDAY MAY BE
A COUPLE DEGREES LOWER THAN FRIDAY. HOWEVER, HUMID CONDITIONS WILL
PERSIST.
SO HAVE ADDED A HEAT ADVISORY FOR THURSDAY FOR MOST OF THE UPPER
OHIO VALLEY, EXCEPT THE APPALACHIAN MOUNTAINS AND I-80 CORRIDOR.
IN HAZARDOUS WEATHER OUTLOOK HAVE MENTIONED HEAT INDICES WELL INTO
THE 90S FRIDAY AND POSSIBLY SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THERE IS GFS/ECMWF ENSEMBLE AGREEMENT TO BEGIN THE PERIOD THAT DEEP
RIDGING WILL BE CENTERED ACROSS THE MISSOURI VALLEY. THE UPPER OHIO
VALLEY WILL BE IN A NORTHWESTERLY FLOW ON THE EASTERN PERIPHERY OF THE
RIDGE. THE MODEL CONSENSUS INDICATES AN AMPLIFYING TREND WITH THE
RIDGE DOMINATING THE WESTERN TWO THIRDS OF THE CONUS AND LOWERING
MID-LEVEL HEIGHTS ACROSS THE UPPER OHIO VALLEY AS A TROUGH BUILDS
INTO THE NORTHEAST.
AFTER A COLD FRONT DROPS SOUTHEAST ACROSS THE AREA AND BRINGS
CHANCE POPS ON SUNDAY, A DRIER AND COOLER FORECAST IS IN PLACE FOR
EARLY NEXT WEEK. HAVE GONE DRY OR WITH SILENT SLIGHT CHC POPS FOR
LOWERING HEIGHTS THROUGH WEDNESDAY. UNCERTAINTY ENTERS THE FORECAST
BY NEXT THURSDAY WITH THE POTENTIAL OF A MID-LEVEL TROUGH PUSHING
FROM THE UPPER MIDWEST SOUTHEASTWARD ACROSS THE AREA. TEMPS ARE
AROUND 5 DEGREES ABOVE NORMAL AHEAD OF THE FRONT ON SUNDAY.
TEMPERATURES WILL THEN LOWER TO NEAR SEASONABLE VALUES FOR MONDAY, TUESDAY
AND WEDNESDAY.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
EXPECT ONLY RESTRICTIONS TO VFR ACROSS THE UPPER OHIO VALLEY WILL
BE MVFR FOG LATE TONIGHT DUE TO CONTINUED HUMID CONDITIONS. RECENT
RADAR SHOWS ISOLATED THUNDERSTORMS MOVING SOUTHEASTWARD FROM
NORTHERN OHIO, WHICH WILL BE MONITORED TO SEE IF THESE HOLD
TOGETHER TO AFFECT TAF SITES SUCH AS KFKL, KBVI AND KPIT. IFR FOG
CAN OCCUR WHERE HEAVY RAIN OCCURRED, BUT THIS RAIN HAS MISSED
OTHER TAF SITES. EXPECT NONSTOP VFR THURSDAY AFTER 13Z.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
VFR EXPECTED, EXCEPT FOR MORNING MVFR HAZE. RESTRICTIONS WILL ALSO
BE POSSIBLE IN SCATTERED THUNDERSTORMS LATE SATURDAY AND AGAIN ON SUNDAY
AS A FRONT MOVES SOUTHWARD THROUGH THE REGION. VFR CONDITIONS
WILL RETURN ON MONDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR OHZ039>041-
048>050-057>059-068-069.
PA...HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR PAZ013-014-
020>022-029-031-073-075.
WV...HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR WVZ001>004-
012-021>023.
&&Hazardous weather outlook, Jul 4, 9:59 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 959 PM EDT WED JUL 4 2012 OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-060200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA-PRESTON- 959 PM EDT WED JUL 4 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS MAY PRODUCE GUSTY WIND, HAIL, AND HEAVY RAIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ013-014-020>022-029-031-073-075-060200- LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE- WESTMORELAND-FAYETTE- 959 PM EDT WED JUL 4 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS MAY PRODUCE GUSTY WIND, HAIL, AND HEAVY RAIN OVERNIGHT. PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ007>009-015-016-023-074-076-WVZ041-060200- GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA- WESTMORELAND RIDGES-FAYETTE RIDGES-TUCKER- 959 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS MAY PRODUCE GUSTY WIND, HAIL, AND HEAVY RAIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES MAY PEAK IN THE MID 90S EACH AFTERNOON...THURSDAY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 4, 11:14 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1114 PM EDT WED JUL 4 2012
OHZ048-057-058-068-069-050345-
COSHOCTON OH-GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
1114 PM EDT WED JUL 4 2012
...A THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN
MONROE...MUSKINGUM...NOBLE...SOUTHERN COSHOCTON AND WESTERN GUERNSEY
COUNTIES...
AT 1111 PM EDT...A THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
COOPERDALE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
COOPERDALE... CONESVILLE... DILLON STATE PARK...
PLAINFIELD... DRAKE... FERNCLIFF...
ADAMSVILLE... OTSEGO... ZANESVILLE...
EAST FULTONHAM... BODEN... BRIDGEVILLE...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 182.
I-77 IN OHIO BETWEEN MILE MARKERS 18 AND 50.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3996 8220 4026 8220 4025 8166 3958 8125
3960 8128 3960 8139 3964 8146 3958 8147
3958 8157 3959 8159 3966 8159 3967 8165
3975 8165 3976 8207 3981 8209 3982 8217
3990 8217 3992 8224 3995 8224Local storm report, Jul 4, 11:16 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1116 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL EAST PALESTINE 40.85N 80.56W
07/04/2012 M0.75 INCH COLUMBIANA OH PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200678
RGLocal storm report, Jul 4, 11:20 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1120 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM HAIL BEAVER FALLS 40.76N 80.39W
07/04/2012 M1.00 INCH BEAVER PA PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200679
RGLocal storm report, Jul 4, 11:25 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL BEAVER FALLS 40.76N 80.39W
07/04/2012 M0.75 INCH BEAVER PA PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200680
RGLocal storm report, Jul 4, 11:32 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1132 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 1 SSW GLEN EDEN 40.72N 80.12W
07/04/2012 E1.00 INCH BUTLER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200684
ASMITHLocal storm report, Jul 4, 11:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM HAIL CRANBERRY TOWNSHIP 40.70N 80.13W
07/04/2012 M1.00 INCH BUTLER PA PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200686
RGThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:50 PM EDT | Special Weather Statement | PBZ | Mercer | 40 min |
| Jul 4, 10:01 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 44 min |
| Jul 4, 10:14 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Mercer, Venango | 48 min |
| Jul 4, 10:35 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 55 min |
| Jul 4, 10:45 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence, Mercer | 25 min |
| Jul 4, 11:08 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Westmoreland | 52 min |
| Jul 4, 11:44 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Washington and 1 more | 46 min |
| Jul 5, 12:11 AM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 64 min |
| Jul 5, 1:13 AM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 62 min |
| Jul 5, 8:24 AM EDT | Special Weather Statement | PBZ | Allegheny, Armstrong, Butler, Clarion, Jefferson | 51 min |
| Jul 5, 8:29 AM EDT | Special Weather Statement | PBZ | Greene, Washington | 46 min |
| Jul 5, 3:40 PM EDT | Heat Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Fayette, Greene and 4 more | 28 hr |
| Jul 5, 3:40 PM EDT | Heat Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 6 more | 52 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.